Georgia, 2005

Lightning Strike in Georgia, July 20, 2005

July 20, 2005 · NWS FFC · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 20, 6:35 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 20, 6:35 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
735 PM EDT WED JUL 20 2005

.SHORT TERM...
UPPER LEVEL RIDGE REMAINS THE DOMINANT WEATHER FEATURE THROUGH THE
SHORT RANGE FORECAST PERIOD. EASTERN END OF THE RIDGE OVER THE
FORECAST AREA REMAINS RATHER WEAK AND DIURNAL CONVECTION WILL
CONTINUE. BY THE END OF THE WEEK THE WESTERN PORTION OF THE RIDGE
BUILDS NORTH AND EAST RESULTING IN WEAK NORTHWESTERLY FLOW ACROSS THE
SOUTHEASTERN U.S. THIS ALLOWS A WEAK FRONTAL BOUNDARY TO SAG INTO THE
REGION FRIDAY. LITTLE ADDITIONAL MOISTURE OR LIFT ASSOCIATED WITH THE
FRONT AND BARRING ANY CONVECTIVE COMPLEXES RIDING DOWN THE NORTHWEST
FLOW WE SHOULD NOT SEE ANY SIGNIFICANT INCREASE IN CONVECTION.
TEMPERATURES WILL REMAIN QUITE WARM WITH HIGHS AT OR A LITTLE ABOVE
SEASONAL NORMALS.

.LONG TERM...
OVER THE WEEKEND THE WESTERN RIDGE SHIFTS EASTWARD BECOMING CENTERED
OVER THE FORECAST AREA BY LATE SUNDAY. THIS MAY SUPPRESS THE DIURNAL
CONVECTION PATTERN A BIT...BUT I STILL EXPECT A FEW THUNDERSTORMS TO
BREAK THROUGH EACH AFTERNOON. MODELS SHIFT THE PERSISTENT UPPER LEVEL
RIDGE PATTERN BY THE END OF THE EXTENDED FORECAST PERIOD AS UPPER
TROUGH DIGS INTO THE NORTHEASTERN U.S. THIS PUTS GEORGIA UNDER AN
ALMOST ZONAL FLOW PATTERN BY NEXT WEDNESDAY. TEMPERATURES WILL BE
ABOVE NORMAL THROUGH THE EXTENDED FORECAST...TRENDING BACK TOWARD
NORMAL BY DAY 7 AS UPPER RIDGE IS REPLACED WITH ZONAL FLOW UNDER THE
NORTHEASTERN U.S. TROUGH.

&&

.AVIATION...
WE REMAIN UNDER UPPER RIDGE WITH LIGHT WINDS AT ALL LEVELS. THE ONLY
SOURCE OF LIFT IS DAYTIME HEATING AND CONVERGENCE ALONG WEAK LOW
LEVEL BOUNDARIES. EXPECTING EVENING THUNDERSTORMS TO DISSIPATE WITH
LOSS OF DAYTIME HEAT...SOMETIME AROUND 02-03Z. SCATTERED MID LEVEL
CLOUD ALONG WITH SOME CIRRUS WILL BE ALL THAT IS LEFT FOR THE
OVERNIGHT PERIOD.

SOME AIRPORTS REPORTING HAZE...AND THIS COULD BE A PROBLEM
FOR A WIDER AREA THURSDAY. WILL SHOW SOME HAZE IN THE FORECASTS...
WITH VISIBILITIES MAINLY 3-5 MILES TOWARD SUNRISE IMPROVING TO 5 OR
6 AFTER SUNRISE. KATL AND OTHERS MAY REPORT UNRESTRICTED VISIBILITIES
LATER IN THE DAY WHILE OTHERS HOLD ON TO 5 TO 6 MILES. ANOTHER ROUND
OF SCATTERED AFTERNOON THUNDERSTORMS IS ANTICIPATED SIMILAR TO THOSE
SEEN WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         73  91  74  93 /  30  40  30  40
ATHENS          72  92  72  93 /  30  40  30  40
GAINESVILLE     71  90  72  91 /  30  40  30  40
ROME            73  93  72  94 /  30  40  30  40
COLUMBUS        75  94  75  95 /  30  40  30  40
MACON           75  94  74  95 /  30  40  30  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

&&

20/15
Hazardous weather outlook, Jul 20, 5:01 AM EST, 15 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
601 AM EDT WED JUL 20 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-211000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
601 AM EDT WED JUL 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...SCATTERED THUNDERSTORMS EXPECTED THIS AFTERNOON AND TONIGHT...

.SYNOPSIS...
TROPICAL MOISTURE OVER THE AREA WILL CONTINUE TO DECREASE THROUGH
THE END OF THE WEEK. MEANWHILE A WEAKENING BERMUDA HIGH PRESSURE
RIDGE WILL CONTINUE ACROSS THE GULF COAST STATES TODAY. AFTERNOON
HEATING WILL LEAD TO AN INCREASE IN INSTABILITY...WHICH WILL TRIGGER
SOME SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE
FREQUENT LIGHTNING...BRIEF GUSTY WINDS...AND PERIODS OF HEAVY RAIN.
THE BEST CHANCE OF THUNDERSTORM DEVELOPMENT WILL BE BETWEEN THE
HOURS OF 2 PM AND 8 PM.

.DISCUSSION...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON...AS
DAYTIME HEATING COMBINES WITH DECREASING TROPICAL MOISTURE AND
INSTABILITY. DEWPOINTS ARE EXPECTED TO REMAIN IN THE 70S TODAY.
INSTABILITY INDICES WILL BE MARGINAL WITH LIFTED INDICES AROUND
MINUS 2 AND CAPES INCREASING TO BETWEEN 1000 AND 1500. NO SEVERE
THUNDERSTORMS ARE FORECAST AS THE WEAKENING HIGH PRESSURE RIDGE WILL
KEEP ANY CONVECTIVE DEVELOPMENT BELOW SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...THURSDAY THROUGH TUESDAY.
AFTERNOON AND EVENING THUNDERSTORMS POSSIBLE EACH DAY.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Jul 20, 6:08 PM EST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
708 PM EDT WED JUL 20 2005

GAZ079-080-091-202345-

708 PM EDT WED JUL 20 2005

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN TAYLOR...
MARION AND TALBOT COUNTIES UNTIL 745 PM EDT...

AT 707 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM GENEVA TO NEAR BUTLER...MOVING VERY
LITTLE.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. SOME LOCATIONS
IN THE PATH OF THIS STORM INCLUDE JUNCTION CITY AND HOWARD. BRIEF
HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THESE STORMS
ARE EXPECTED TO WEAKEN OR MOVE OUT OF THE COUNTY BY 745 PM EDT.
Special weather statement, Jul 20, 6:26 PM EST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
726 PM EDT WED JUL 20 2005

GAZ031-032-210000-

726 PM EDT WED JUL 20 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH WINDS
IN PAULDING AND COBB COUNTIES UNTIL 800 PM EDT...

AT 722 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NEW HOPE...DRIFTING SLOWLY EAST.

RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE EXPECTED WITH THIS
STORM OVER THE NEXT HOUR. SOME LOCATIONS IN THE PATH OF THIS STORM
INCLUDE MACLAND. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL MAY
REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.
THE STORM IS EXPECTED TO WEAKEN OR MOVE OUT OF THE COUNTY BY 800 PM
EDT.
Special weather statement, Jul 20, 6:52 PM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
752 PM EDT WED JUL 20 2005

GAZ032-210015-

752 PM EDT WED JUL 20 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 MPH WINDS IN
COBB COUNTY UNTIL 815 PM EDT...

AT 747 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MARIETTA THE THUNDERSTORM WAS NEARLY
STATIONARY.

RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE EXPECTED WITH THIS
STORM OVER THE NEXT HOUR. SOME LOCATIONS IN THE PATH OF THIS STORM
INCLUDE SMYRNA. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL MAY
REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.
THE STORM IS EXPECTED TO WEAKEN OR MOVE OUT OF THE COUNTY BY 815 PM
EDT.
Special weather statement, Jul 20, 7:34 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
834 PM EDT WED JUL 20 2005

GAZ032-033-045-210100-

834 PM EDT WED JUL 20 2005

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN DEKALB...COBB
AND FULTON COUNTIES UNTIL 900 PM EDT...

AT 833 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SANDY SPRINGS...MOVING EAST AT 10 MPH.

RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE EXPECTED WITH THIS
STORM OVER THE NEXT HOUR. SOME LOCATIONS IN THE PATH OF THIS STORM
INCLUDE DORAVILLE AND CHAMBLEE. DRIVERS SHOULD USE CAUTION AS
INTENSE RAINFALL MAY REDUCE VISIBILITIES. PONDING OF WATER ON
ROADWAYS IS ALSO LIKELY. THE STORM IS EXPECTED TO WEAKEN OR MOVE OUT
OF THE COUNTY BY 900 PM EDT.
Special weather statement, Jul 20, 7:51 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
851 PM EDT WED JUL 20 2005

GAZ069-210115-

851 PM EDT WED JUL 20 2005

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN UPSON COUNTY
UNTIL 915 PM EDT...

AT 848 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER ROLAND...THOMASTON...AND THE ROCK...MOVING
VERY LITTLE.

RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE EXPECTED WITH THESE
STORMS OVER THE NEXT HOUR. DRIVERS SHOULD USE CAUTION AS INTENSE
RAINFALL MAY REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS
ALSO LIKELY. THE STORMS ARE EXPECTED TO WEAKEN OR MOVE OUT OF THE
COUNTY BY 915 PM EDT.
Special weather statement, Jul 20, 8:12 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
912 PM EDT WED JUL 20 2005

GAZ069-210145-

912 PM EDT WED JUL 20 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH WINDS
IN UPSON COUNTY UNTIL 945 PM EDT...

AT 908 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM BETWEEN THOMASTON AND THE ROCK...MOVING VERY
LITTLE.

RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE EXPECTED WITH THIS
STORM OVER THE NEXT HOUR. DRIVERS SHOULD USE CAUTION AS INTENSE
RAINFALL MAY REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS
ALSO LIKELY. THE STORM IS EXPECTED TO WEAKEN OR MOVE OUT OF THE
COUNTY BY 945 PM EDT.

The radar

The Atlanta radar (KFFC), 59 km away, was scanning. The volume nearest the first event began at 01:25 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Upson

When
July 20, 8:25 PM EST
Where
Upson County, Thomaston
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
32.881, -84.299 (the zone’s center; the record gives no point)

The Upson County Emergency Management Director reported that lightning struck near a senior citizens center and caused $1,000 in damages to a deep freezer at the facility.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2005Every state in 2005This day in weather historyWarnings in Georgia, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467984.